In the anticoagulated patient, have a low threshold to obtain imaging studies after trauma.
When initiating warfarin therapy, coadministration with heparin or low-molecular-weight heparin (3–5 days) is necessary to avoid a paradoxical hypercoagulable state.
When the international normalized ratio (INR) is supratherapeutic in a patient who is not bleeding, a cautious approach to vitamin K administration is important. Administering excess vitamin K may overcorrect the INR, leaving the patient refractory to further anticoagulation.
Use of anticoagulation therapy and complications related to their usage are frequently encountered in the emergency department (ED). Anticoagulant therapies commonly seen include heparin, low-molecular-weight heparin (LMWH), and the direct thrombin inhibitor dabigatran etexilate. These agents are used frequently in patients with acute coronary syndrome (ACS), venous thromboembolism (VTE), valve replacement, and atrial fibrillation (AF). When administered in the appropriate clinical setting, anticoagulant medications prevent morbidity and mortality. For example, the risk of stroke in patients with AF and structural heart disease is 5% a year but is reduced by 70% with the use of chronic oral anticoagulation therapy.
Anticoagulants are not without complications, however. In patients taking warfarin, up to 15% will suffer a bleeding complication, 4.9% will develop a major bleeding complication, and approximately 1% will develop a fatal complication annually. The risk of a bleeding complication from heparin use is approximately 6% and is no different than the risk of bleeding from LMWH.
Heparin is a mixture of glycosaminoglycan chains of varying lengths that binds to antithrombin III, resulting in inhibition of thrombin and coagulation factors II, IX, X, XI, and XII. LMWH is prepared from unfractionated heparin and includes only short chains. LMWH binds to antithrombin III but inhibits only factor X. LMWH is advantageous because it has a more predictable dose response and greater bioavailability. Heparin-induced thrombocytopenia (HIT) is due to immunoglobulin G (IgG) antibody that binds platelets and results in their activation, creating both thrombocytopenia and thrombosis. Typically, the onset of HIT is generally 5–12 days after onset of therapy. The incidence of HIT is 1–3% in patients treated with unfractionated heparin, but is much less common in patients taking LMWH.
Warfarin inhibits the cofactor of vitamin K, which normally allows for the production of anticoagulants (protein C and S) and coagulants (factors II, VII, IX, and X). Because protein C has a half-life that is much shorter than the half-life of factors II, VII, IX, and X, a hypercoagulable state is seen first, necessitating the coadministration of unfractionated or LMWH until warfarin has reached its full anticoagulant potential after 5 days. Dabigatran etexilate directly and competitively binds to free and clot-bound thrombin, which prevents further clot formation.
Consider the reason the patient has presented to the ED as it relates to their anticoagulant use.